FDA Issues Warning Between SJS and Acetaminophen


The U.S. Food and Drug Administration (FDA) is requiring manufacturers of prescription and over-the-counter acetaminophen products to apply a warning to medication labels regarding Stevens Johnson Syndome (SJS), a life-threatening disease often caused by a severe allergic reaction to medication. The FDA, after reviewing medical literature in its adverse event reporting database (FAERs), has recently issued a warning that acetaminophen has now been linked to SJS, and to toxic epidermal necrolysis (TEN), a more severe form of the disease (FDA, 2013).

Acetaminophen, a common pain reliever in many over-the-counter and prescription medications, may increase risk for developing SJS. The FDA has warned that patients who begin to develop symptoms of this serious disease should stop taking the acetaminophen product immediately and should seek prompt medical attention. SJS symptoms can start out as a fever, sore throat, rash, and/or headache. The disease can quickly evolve into skin lesions, blisters, and respiratory infection. The most severe cases of SJS result in hospitalization, and 5 to 15% of severe cases may result in death (Stevens Johnson Syndrome, 2013).

The FDA wrote in its warning that its main purpose is not to worry consumers, but rather, to educate them regarding the need for immediate medical attention if allergy symptoms begin to appear. The FDA advises that consumers who have had previous adverse reactions to certain acetaminophen-containing medications should not take those medications again. Acetaminophen is listed in the “active ingredients” list on all over-the-counter medications, but it may be listed under abbreviated forms in prescription medications, including but not limited to, “APAP” or “acet”.

Severe SJS cases related to acetaminophen “usually require hospitalization and can cause death”, the FDA warns (FDA, 2013). Consumers who may not have had previous adverse reactions to acetaminophen are still at risk for SJS, and should take the same precautions as consumers who have known allergies to acetaminophen. The FDA will be working with drug manufacturers to update the label warnings on all medications containing acetaminophen.


Bookmark This Article:
| del.icio.us: Delicious | Digg: Digg | Technorati: Technorati | Newsvine: Seed this article | Reddit: Add to Reddit | Furl: Add to furl | |
| Stumble Upon: Stumble This Article | Yahoo!: YahooMyWeb | Google: Google |